Texas, 2001

Hail in Texas, April 14, 2001

April 14, 2001 · NWS MAF · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 14, 2:30 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 14, 2:30 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT SAT APR 14 2001

CURRENT VIS SATELLITE IMAGERY/KMAF 88D SHOWS SFC HEATING JUST
STARTING TO SPAWN -TSRA NEAR KFST AND OVER THE BURROS IN OLD MEX
INVOF A SHARPENING DRYLINE...MOVING NE...AND WV IMAGERY SHOWS WEAK
UPPER LVL S/WV OVER CNTRL NM IN ZONAL FLOW.  THE 18Z MESOETA
INITIALIZED REASONABLE WELL ON THE POSITION OF THE DRYLINE...ALTHOUGH
IT IS OVERESTIMATING SFC FLOW AND...CONSEQUENTLY...SHUNTING LOW LVL
MSTR E TOO FAST. ACCOUNTING FOR THIS...THE BETTER MSTR/DRYLINE SHOULD
END UP ALONG A SNYDER-KMAF-K6R6 LINE BY THE START OF THE FIRST PD.
FCST MESOETA SNDNGS NR CURRENT -TSRA SHOW SB CAPES OF 1700 J/KG AND
LI'S OF -6...AND SNDNGS UPSTREAM OF STORM MOTION SHOW CAPES OF 2000+
J/KG AND LI'S OF -8.  FCST HELICITIES ARE LACKING THOUGH AT ABOUT 130
M2/S2...AND WET BULB ZERO HEIGHTS ARE ON THE HIGH SIDE...BUT
SIGNATURES OF CURRENT CELLS SUGGEST MESOETA MIGHT BE UNDERSTIMATING
THE PRESENT INSTABILITY...SO WILL MENTION A FEW SEVERE.

LATER ON THIS EVENING W/S/WV PASSING...A WEAK FNT IS PROGGED TO MOVE
THROUGH...SHIFTING SFC FLOW TO N-NE BY SUNRISE.  THIS SHOULD KEEP
THE THINGS DRY UNTIL RETURN FLOW BEGINS SUN NIGHT.  HAVE KEPT TEMPS
A LITTLE LOWER SUN THAN TDY'S...OWING TO THE FROPA...AND A LITTLE
WARMER MON.

NEXT COLD FNT/SHOT AT PRECIP IS STILL DUE IN MON NIGHT ACCORDING TO
THE LATEST AVN.  HOWEVER...LWR LVL MSTR PROGS LOOK TOO DRY FOR
ANYTHING TO HAPPEN IN THE NWRN CWA...SO WILL NOT MENTION PRECIP
CHANCES FOR THERE.

EXTENDED LOOKS FINE...W/SLIGHT COOL DOWN TUE/WED...AND THE A WARMUP
BACK TO ABV-NORMAL TEMPS BY LATE WEEK.  NO CHANGES.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  56/86/55/87    2000
LSA  48/83/50/84    0000
E41  60/88/57/87    2000
6R6  62/91/60/89  o  1000
MRF  44/80/44/86    0000
CNM  51/85/50/87    0000

.MAF...
TX...NONE.
NM...NONE.

44

In the hours before

Special weather statement, Apr 14, 2:00 PM CST, 2 hours 20 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT APR 14 2001

.SYNOPSIS...
THUNDERSTORMS ARE EXPECTED TO OCCUR THIS AFTERNOON AND TONIGHT
ALONG A SURFACE DRYLINE AS IT MOVES TO THE EAST INTO A WARM AND
MOIST AIRMASS.

.THREATS...
THUNDERSTORMS...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE FORECAST THIS
AFTERNOON AND TONIGHT ACROSS THE LOWER TRANS-PECOS AND PORTIONS OF
THE PERMIAN BASIN. THE SURFACE AIRMASS IS WARM...MOIST...AND
UNSTABLE...AND THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT. THE PRIMARY THREAT FROM ANY SEVERE STORMS THAT FORM
WILL BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT COULD OCCUR
IF THE THUNDERSTORMS BECOME MORE INTENSE AND WIDESPREAD.

The radar

The Midland/Odessa radar (KMAF), 119 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pecos

When
April 14, 4:20 PM CST
Where
Pecos County, 6 mi W of Bakersfield
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.883, -102.383

Hail was reported by a DPS trooper on Interstate 10 between mile marker 300 and 305.

Hail, Pecos

When
April 14, 4:25 PM CST
Where
Pecos County, Iraan
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.917, -101.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242332, 5242333.